Hail, Smith
- When
- May 2, 8:25 AM CST
- Where
- Smith County, 0.58 mi E of Wood Spgs
- Measured
- 1 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 32.470, -95.390
Hail fell at the intersection of Hwy 69 and Interstate 20.
Severe thunderstorms developed under a very unstable airmass across portions of northeast Texas, southwest Arkansas and northwest Louisiana during the morning and afternoon hours of May 2nd. Strong shear in the lower levels of the atmosphere was present during the morning hours such that some thunderstorms produced tornadoes across northeast Texas and southwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe thunderstorms developed under a very unstable airmass across portions of northeast Texas, southwest Arkansas and northwest Louisiana during the morning and afternoon hours of May 2nd. Strong shear in the lower levels of the atmosphere was present during the morning hours such that some thunderstorms produced tornadoes across northeast Texas and southwest Arkansas. Otherwise large hail was the primary severe weather threat with this storm system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 8:17 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
917 AM CDT FRI MAY 2 2008
.DISCUSION...
UPDATE TO INCLUDE TORNADO WATCH UNTIL 3 P.M. ALSO A
QUICK UPDATE TO TEMPS OVER THE EAST AND LIGHT 20 POP OVER SE
CORNER OF CWA. NO OTHER CHANGES TO GRIDS AT THIS POINT. /24/
&&
AVIATION...
MIX OF VFR/MVFR CIGS WITH A TOR WATCH OVER I-20 AND
NORTH. ALSO...A LINE OF SHWR/TSTMS DRAPED FROM KDEQ TO NEAR
KTYR...WITH OTHER LIGHT SHWRS/ISOL TSTM NEAR KELD DIMINISHING.
MODELS ARE AGGRESSIVELY PROGRESSING A FRONT TOWARD THE AREA THIS
MORNING...AND WITH DECENT MOISTURE...AND INSTABILITY TEMPO WILL
LIKELY KEEP TSRA IN 18Z TAFS. MODELS STALL THE FRONT ONCE IT MOVES
INTO THE CWA...LEAVING THE POTENTIAL FOR TSRA THROUGH THE END OF
THE 12Z TAF PERIOD. TSRA WILL REMAIN THE MAIN THREAT FOR AVIATION
INTEREST TODAY...BUT MVFR TO VFR FLIGHT CONDITIONS WILL BE COMMON
WITH GUSTY SOUTHERLY WINDS FOR MOST WITH SOME MODERATE WEST WINDS
OVER THE WESTERN SECTIONS. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 83 59 76 53 / 70 60 10 0
MLU 85 63 76 54 / 70 80 20 0
DEQ 77 50 71 43 / 60 10 10 0
TXK 78 55 69 49 / 50 20 10 0
ELD 82 57 73 49 / 70 60 10 0
TYR 81 56 73 52 / 40 10 10 0
GGG 80 57 74 52 / 50 30 10 0
LFK 84 64 80 56 / 40 70 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
OK...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
06/24HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 625 AM CDT FRI MAY 2 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 625 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL PUSH THROUGH THE FOUR STATE AREA BEGINNING IN SOUTHEAST OK THIS MORNING AND ADVANCING THROUGH CENTRAL LA BY LATE THIS EVENING. STRONG THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE FRONT...TO THE NORTH OF INTERSTATE 20 EASTWARD OF LONGVIEW TEXAS...WITH THE GREATEST THREAT OF SEVERE WEATHER LOCATED ACROSS SOUTHERN ARKANSAS AND NORTH CENTRAL LOUISIANA THIS EVENING. THE MAIN THREATS FOR TODAY WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE EARLY MORNING HOURS OF SATURDAY ACROSS CENTRAL LOUISIANA BEFORE EXITING THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION MAY BE NEEDED TODAY...MAINLY FOR LOCATIONS NORTH OF INTERSTATE 20 EASTWARD OF LONGVIEW TEXAS. 18
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL SMITHVILLE 34.47N 94.65W
05/02/2008 E0.75 INCH MCCURTAIN OK FIRE DEPT/RESCUE
&&
18SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 AM CDT FRI MAY 2 2008
TXZ109>111-124-125-136-137-150-021430-
CAMP-GREGG-MORRIS-RUSK-SMITH-TITUS-UPSHUR-WOOD-
832 AM CDT FRI MAY 2 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 930 AM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS
TITUS...MORRIS...CAMP...WOOD...UPSHUR...SMITH...GREGG AND RUSK
INCLUDING THE FOLLOWING LOCATIONS
BIG SANDY...CLARKSVILLE CITY...EAST MOUNTAIN...GILMER...
GLADEWATER...GOLDEN...HAINESVILLE...HAWKINS...HOARD...KILGORE...
LIBERTY CITY...LINDALE...MINEOLA...QUITMAN...ROSEWOOD...TYLER...
WEST MOUNTAIN AND WHITE OAK
AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF VAN...OR 8 MILES SOUTHWEST
OF MINEOLA...MOVING EAST AT 38 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3235 9480 3226 9548 3235 9546 3249 9561
3269 9562 3272 9565 3275 9565 3306 9477
TIME...MOT...LOC 1332Z 267DEG 33KT 3260 9556
14The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 14:25 UTC.
8 hail, 2 tornado. Local standard time, as filed.
Hail fell at the intersection of Hwy 69 and Interstate 20.
An EF1 tornado occurred northeast of Henderson, Texas along Hwy 43. A 24 by 24 foot foot metal building was completely destroyed and minor damage occurred to a house owned by the owner of a construction company. Numerous trees were snapped and uprooted along the path which ended 5.5 miles east along FM 1251. A hay barn was partially destroyed and several trees were uprooted and snapped around a home along FM 1251 in the Church Hill community. The path was 100 yards wide at its widest point. The tornado lifted before reaching CR 328 in Rusk County.
An EF1 tornado with winds of 95 to 105 mph occurred along CR 241 in Panola County and moved southeastward along CR 224 before lifting. Numerous homes were damaged mainly from falling trees. In particular...a manufactured home had its entire roof peeled and strewn into a field east of the home. A cabin 300 yards east of that home had its entire roof lifted off the wooden frame and thrown into the tree line adjacent to the structure. Numerous large trees both hardwood and softwood were snapped and or uprooted along the path which ended 5 miles southeast along CR 224. Several trees were uprooted or snapped onto homes along CR 241 and CR 248. The tornado was 200 yards wide at its widest point and on the ground until 1203 pm.
Hail fell along Hwy 87 in Shelbyville, Texas.
Hail fell on Hwy 184.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103107, 95634, 95635, 95637, 95638, 95639, 95645, 95649, 95661, 95668.